Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Mar 21, 2012, 2:35 PM EDT for Randolph County, West Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2012, 2:35 PM EDT (18:35 UTC)
- Expired
- Mar 21, 2012, 3:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Charleston, WV
County Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 176 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
071
WWUS81 KRLX 211835
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED MAR 21 2012
WVZ038-046-047-211930-
POCAHONTAS WV-RANDOLPH WV-WEBSTER WV-
235 PM EDT WED MAR 21 2012
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN POCAHONTAS...EASTERN
RANDOLPH AND SOUTHEASTERN WEBSTER COUNTIES...
AT 221 PM EDT...SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ALONG
THE RIDGES SEPARATING RANDOLPH AND POCAHONTAS COUNTIES. THESE
STORMS WERE LOCATED 10 MILES NORTH OF CASS SCENIC RAILROAD...AND
BETWEEN GLADY AND CHEAT BRIDGE...MOVING SOUTH AT 5 MPH.
THE SLOW MOVEMENT OF THE STORMS MAY PRODUCE VERY HEAVY RAIN IN A
SHORT PERIOD OF TIME. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL
CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF
WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH A
FEW OF THE STRONGER STORMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3867 7960 3843 7986 3820 8033 3832 8050
3899 7962 3889 7951 3887 7951 3884 7953
3878 7950
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 21, 2:04 PM EDT, 31 minutes earlier.
Area forecast discussion, Mar 21, 2:04 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 204 PM EDT WED MAR 21 2012 .SYNOPSIS... RIDGING ALOFT THROUGH THURSDAY. CLOSED LOW PRESSURE APPROACHES FRIDAY AFFECTING THE AREA SATURDAY AND SUNDAY. HIGH PRESSURE WITH DRIER AIR FOLLOWS. && .NEAR TERM /THROUGH THURSDAY/... MORE CONVECTIVE SHOWERS AND THUNDERSTORMS BEGINNING TO FIRE TODAY IN THE MOUNTAINS. VERY SIMILAR SET UP OVERALL TO THE WEATHER YESTERDAY. DECENT INSTABILITY PROVIDED ON THE THERMODYNAMIC SIDE OF THINGS...AND WORKING OFF THE ELEVATED HEAT SOURCES THAT ARE THE MOUNTAIN AND RIDGE TOPS. LOWLAND AREAS JUST DO NOT HAVE THE MOISTURE DEPTH NECESSARY FOR ANYTHING SIGNIFICANT TO BUILD. COULD GET SOME LOW LEVEL CLOUDS DEVELOPING IN UPSLOPE TONIGHT IN THE SOUTHEAST UPSLOPE AREAS OF THE NORTHEAST MOUNTAINS...THAT IS...THE GREENBRIER VALLEY. HIGH AMPLITUDE RIDGE WILL HANG ON THROUGH THURSDAY...BUT THE DEEP CLOSED LOW WILL CONTINUE TO MAKE EASTWARD PROGRESS. ANOTHER VERY WARM DAY ON TAP WITH 925MB TEMPERATURES PUSHING 20C AGAIN. LIMITED MOISTURE DEPTH AGAIN A PROBLEM...BUT ISOLATED SHOWERS/STORMS OVER THE MAJORITY OF THE CWA IS POSSIBLE. SUBSIDENCE INVERSION AROUND 650MB WILL LIMIT ANY VERTICAL EXTENT. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... OVERALL THE FORECAST FOR THE SHORT TERM PERIOD CONSISTS OF UPPER-LEVEL RIDGE BEING SQUASHED BY A CLOSED 500MB LOW SLOWLY EJECTING FROM THE SOUTHERN PLAINS...AND A SURFACE LOW IMPACTING CWA FROM THURSDAY NIGHT INTO THE WEEKEND IN THE FORM OF A WARM FRONT THURSDAY NIGHT AND A COLD/OCCLUDED FRONT FRIDAY NIGHT INTO SATURDAY. THE NAM IS THE SLOWEST TO BRING PRECIP IN...AND IS A BIT OF AN OUTLIER WHEN COMPARED TO GFS/EURO/SREF...WHICH ARE ALL FAIRLY COMPARABLE. LEANED TOWARD THE LARGER CONSENSUS WITH INCREASING POPS. THURSDAY WILL BE ANOTHER WARM DAY AS THE UPPER-LEVEL RIDGE HANGS TOUGH. ADJMAV HAS BEEN PERFORMING BETTER WITH HIGH TEMPS IN THIS CURRENT WARM SPELL SO BLENDED IN THE LATEST MAV GUIDANCE FOR THURSDAY AFTERNOON. ON FRIDAY...AS THE RIDGE STARTS TO WEAKEN AND MOVE OUT AND CLOUDS INCREASE...THOUGHT THE MET HAD A BETTER HANDLE ON THE TRANSITION...SO NUDGED THAT WAY FOR FRIDAY HIGH TEMPS. NOT MUCH SPREAD BETWEEN GUIDANCE AND GRIDS FOR MIN TEMPS...SO MADE NO SIGNIFICANT CHANGES THERE. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... MODELS IN DECENT AGREEMENT ON TIMING AND POSITIONING OF SYSTEM ESPECIALLY CONSIDERING IT IS A CLOSED LOW COMING THROUGH A RIDGE POSITION. DIFFLUENT FLOW OUT AHEAD OF IT FRI EVENING WILL FAVOR DEEP CONVECTION BUT MITIGATING FACTORS INCLUDE WEAK LOW LEVEL INFLOW / GULF FEED / AND CAPE MAINLY LESS THAN 1000 J/KG. WILL KEEP ONGOING MENTION OF POSSIBLE STRONG AND HEAVY THUNDERSTORMS IN HWO. UPPER LOW THAN CROSSES FRI NT THROUGH SAT NT...WITH ATTENDANT SHOWERS THAT INCREASE IN AREA COVERAGE DIURNALLY SAT AFTERNOON AND EVENING...WHEN THUNDER AND SMALL HAIL ARE ALSO POSSIBLE GIVEN COLD POOL ALOFT. CONVECTION SHOULD BE MORE WIDELY SCATTERED SUN AS THE UPPER SYSTEM MOVES AWAY FROM THE AREA AND TO THE NC COAST. DRY WEATHER WILL THEN ENSUE TO START THE NEW WORK WEEK PER UPPER RIDGING IN WAKE OF THE SYSTEM...AND SURFACE HIGH PRESSURE THAT MOVES ACROSS MON. THE NEXT SYSTEM MAY AL;READY BE APPROACHING COME NEXT TUE MORNING. BLENDED IN CONSALL AND SOME HPC ON TEMPERATURES. LOWEST HIGHS ARE ON SUN AS UPPER LOW PULLS OUT BUT PLENTY OF CLOUDS FORM ATOP MIXING LAYER AND LOWEST H85 TEMPERATURES /AROUND 6C/ OCCUR. READINGS NEVER GET BACK TO NORMAL...AS THEY START CLIMBING AGAIN EARLY NEXT WEEK. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... CB IN THE MOUNTAINS AGAIN TODAY...WITH DAYTIME HEATING CUMULUS WESTWARD TOWARDS THE OHIO RIVER. LIFR FOG POSSIBLE AT EKN TONIGHT DESPITE SOME SOUTHEAST UPSLOPE CLOUD EFFECTS. LIGHT AND VARIABLE SURFACE WINDS DOMINATE THROUGH 18Z THURSDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE...HIGH. ALTERNATE SCENARIOS: MAY NEED BRIEF -SHRA OR -TSRA AT BKW. FOG AT EKN MAY NOT OCCUR DUE TO LOW LEVEL CLOUDS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H M M M M M H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY M M M M M M H H H H H H AFTER 18Z THURSDAY... IFR IN THUNDERSTORMS POSSIBLE FRIDAY EVENING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/MZ/26 NEAR TERM...26 SHORT TERM...MZ LONG TERM...TRM AVIATION...26
Hazardous weather outlook, Mar 21, 4:01 AM EDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 401 AM EDT WED MAR 21 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-220815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 401 AM EDT WED MAR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A LOW PRESSURE SYSTEM IS LIKELY TO BRING SHOWERS AND THUNDERSTORMS TO THE AREA THIS WEEKEND. THESE STORMS COULD BRING EXCESSIVE RAINFALL...LARGE HAIL...AND / OR DAMAGING WIND LATE FRIDAY AND / OR SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 21, 2:35 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED MAR 21 2012
WVZ038-046-047-211930-
POCAHONTAS WV-RANDOLPH WV-WEBSTER WV-
235 PM EDT WED MAR 21 2012
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN POCAHONTAS...EASTERN
RANDOLPH AND SOUTHEASTERN WEBSTER COUNTIES...
AT 221 PM EDT...SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ALONG
THE RIDGES SEPARATING RANDOLPH AND POCAHONTAS COUNTIES. THESE
STORMS WERE LOCATED 10 MILES NORTH OF CASS SCENIC RAILROAD...AND
BETWEEN GLADY AND CHEAT BRIDGE...MOVING SOUTH AT 5 MPH.
THE SLOW MOVEMENT OF THE STORMS MAY PRODUCE VERY HEAVY RAIN IN A
SHORT PERIOD OF TIME. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL
CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF
WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH A
FEW OF THE STRONGER STORMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3867 7960 3843 7986 3820 8033 3832 8050
3899 7962 3889 7951 3887 7951 3884 7953
3878 7950The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 4:30 PM EDT | Special Weather Statement | RLX | Nicholas | 45 min |
| Mar 21, 4:42 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 33 min |
| Mar 21, 7:10 PM EDT | Special Weather Statement | RLX | Fayette | 20 min |
| Mar 21, 7:39 PM EDT | Special Weather Statement | RLX | Fayette | 21 min |
Nearby
Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.